Florida, 2008

Damaging Winds in Florida, June 29, 2008

June 29, 2008 · NWS MOB · 5 events in 3 counties and zones

A cluster of thunderstorms moved through northwest Florida. The thunderstorms blew down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A cluster of thunderstorms moved through northwest Florida. The thunderstorms blew down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 29, 3:08 AM CST, 10 hours 7 minutes earlier.

Area forecast discussion, Jun 29, 3:08 AM CST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
408 AM CDT SUN JUN 29 2008

.SHORT TERM (TODAY AND TONIGHT)...A HIGH PRESSURE RIDGE OVER THE
SOUTHEASTERN STATES AND NORTHEASTERN GULF OF MEXICO THIS MORNING WILL
MAINTAIN ITSELF TODAY AND TONIGHT. A FRONT EXTENDING FROM WESTERN
TENNESSEE ACROSS ARKANSAS AND INTO TEXAS WILL MOVE SLOWLY INTO THE
SOUTHEASTERN STATES TODAY AND TONIGHT...BUT REMAIN JUST NORTH AND
WEST OF THE LOCAL FCST AREA. DID HAVE WIDESPREAD COVERAGE OF RAINFALL
YESTERDAY...ESPECIALLY OVER INTERIOR MISSISSIPPI AND ALABAMA ZONES
DURING THE DAY...THEN OVER THE COASTAL ALABAMA ZONES AND ACROSS THE
WESTERN FLORIDA PANHANDLE DURING THE EVENING...SO FOR THE MOST PART
GOING WELL ABOVE THE MAVMOS GUIDANCE AND CLOSER TO THE WETTER METMOS
PROVED CORRECT. THIS MORNINGS MOS GUIDANCE IS IN MUCH BETTER
AGREEMENT...WITH BOTH MAV AND MET INDICATING LIKELY POPS MOST
LOCATIONS FOR TODAY. PRECIPITABLE WATER RANGING BETWEEN 1.8 TO NEARLY
2.0 INCHES ACROSS THE REGION...SO PLENTY OF LOW LEVEL MOISTURE
REMAINS IN PLACE. THIS COMBINED WITH OLD BOUNDARIES FROM PREVIOUS
CONVECTION...DAYTIME HEATING...AND SEA BREEZE FORCING WILL AGAIN
BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE AREA
TODAY. AS WAS THE CASE YESTERDAY...WILL AGAIN START THE DAY TODAY
WITH LEFTOVER CLOUD COVER FROM CONVECTION YESTERDAY...BUT BY LATE
MORNING WILL SEE SOME SUNSHINE WHICH WILL GIVE WAY TO MORE WIDESPREAD
CLOUDINESS AGAIN AS AFTERNOON THUNDERSTORMS DEVELOP. LINGERING
CONVECTION EARLY THIS EVENING GRADUALLY DISSIPATING BY LATE EVENING.
CLOUD COVER AND PCPN SHOULD KEEP AFTERNOON MAX TEMPS SLIGHTLY BELOW
NORMAL...PRIMARILY IN THE MID TO UPPER 80S MOST LOCATIONS. LOWS
TONIGHY NEAR NORMAL...IN THE UPPER 60S AND LOWER 70S. TODAYS WET
MICROBURST RISK IS LOW. 12/DS

.SHORT TERM (MONDAY THROUGH TUESDAY)...COLD FRONT ASSOCIATED WITH A
BIG BAROCLINIC LOW OVER SOUTHERN ONTARIO WILL PUSH INTO THE GULF
COAST BY EARLY TUESDAY. EXPECTING CONVECTION TO FIRE AHEAD OF IT.
AVERAGE PRECIPITABLE WATER REMAINING 1.8 INCHES OR GREATER SO BRIEF
LOCALLY HEAVY RAINFALL IS POSSIBLE. AS THE FRONT SHUDDERS TO A STOP
OFF THE GULF COAST IT IS EXPECTED TO EXPEDITIOUSLY DISSIPATE. WE
FOLLOWED HPC GUIDANCE FOR 6 HOUR AMOUNTS SO AVERAGES OF LESS THAN A
QUARTER INCH.

.LONG TERM (TUESDAY NIGHT THROUGH FRIDAY)...THE TROUGH ORIGINATING
FROM THAT LOW OVER ONTARIO NOW DAMPENS ONLY BRIEFLY MIDWEEK AND DIGS
IN AGAIN...MORE OR LESS LIKE A DOUBLE GYRE. NONETHELESS THE RETURN OF
THE REIGN OF THE SEABREEZE LOOKS CERTAIN AT LEAST BRIEFLY. THE
INVERTED BAROTROPIC TROUGH OR EASTERLY WAVE YESTERDAYS GFS PROMISED
TOWARD THE END OF THE WEEK IS REPLACED BY RIDGING WITH A SLIGHT HINT
OR IT BEING DELAYED UNTIL SATURDAY. THE MID LATITUDE TROUGH IS STILL
DIGGING IN THIS WEEKEND. PASSAGE OF ANOTHER FRONT NO LONGER IN THE
OFFING FOR THE GULF COAST.

&&

.MARINE...A SURFACE RIDGE WILL PERSIST ACROSS THE MARINE AREA
THROUGH EARLY MONDAY WITH A GENERALLY LIGHT WEST TO SOUTHWESTERLY
WIND TO CONTINUE. MODEL DATA STILL INDICATES THAT A FRONT NOW WELL
NORTHWEST OF THE MARINE AREA...WILL DROP ACROSS THE SOUTHEASTERN
STATES. IT WILL APPROACHING THE GULF COAST BY LATE MONDAY...AND
PERHAPS DRIFTING JUST OFFSHORE EARLY TUESDAY WHILE SLOWLY
DISSIPATING. PRESSURE GRADIENT STEEPENS SLIGHTLY IN ADVANCE OF THIS
FRONT ON MONDAY...BUT WINDS WILL INCREASE TO ONLY AROUND 15 KNOTS.
WINDS WILL SHIFT TO OFFSHORE BRIEFLY MONDAY NIGHT AND TUESDAY...BUT
WILL QUICKLY RETURN TO AN ONSHORE FLOW BY TUESDAY NIGHT AS A RIDGE
REBUILDS OVER THE MARINE AREA. SEAS MAINLY BETWEEN 1 AND 3 FEET
THROUGH THE FCST PERIOD. 12/DS

&&

.FIRE WEATHER...MINIMAL FIRE DANGER BY CURRENT WEATHER CONDITIONS.
DOMINANCE OF A SURFACE RIDGE OVER THE SOUTHEAST WILL RETURN GULF
MOISTURE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      86  72  88  66 /  70  40  40  10
PENSACOLA   87  74  88  69 /  70  30  50  20
DESTIN      86  76  84  77 /  50  30  60  20
EVERGREEN   85  69  86  63 /  80  50  50  10
WAYNESBORO  85  67  88  61 /  70  60  30  10
CAMDEN      87  68  87  63 /  80  60  40  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 29, 5:30 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT SUN JUN 29 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-300300-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
630 AM CDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...INLAND SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA...

.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF THE AREA AGAIN TODAY. SCATTERED SHOWERS AND STORMS OVER
THE GULF WATERS AND COASTAL SECTIONS OF THE WESTERN FLORIDA
PANHANDLE THIS MORNING WILL BECOME MORE NUMEROUS AND DEVELOPING
INLAND DURING THE AFTERNOON HOURS. A FEW OF THE THUNDERSTORMS COULD
BRIEFLY BECOME STRONG WITH STRONG GUSTY WINDS AND SMALL HAIL...IN
ADDITION TO VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AS A
FRONTAL BOUNDARY MOVES SOUTH ACROSS THE REGION...BUT RAIN CHANCES
WILL DECREASE DURING THE MIDDLE PART OF THE WEEK AS THE FRONT DRIFTS
JUST SOUTH OF THE AREA AND DRIER AIR MOVES IN FROM THE NORTH. AN
INCREASE IN SHOWERS AND STORMS IS EXPECTED ONCE AGAIN TOWARD THE
UPCOMING 4TH OF JULY WEEKEND WHEN AN ISOLATED STRONG STORM WILL
AGAIN BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL AND HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 11:43 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1243 PM CDT SUN JUN 29 2008

ALZ058-060-291815-
COVINGTON-CRENSHAW-
1243 PM CDT SUN JUN 29 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER COVINGTON AND
SOUTHEASTERN CRENSHAW COUNTIES...

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 4 MILES EAST OF EODA TO 4 MILES NORTHEAST
OF WATKINS BRIDGE...MOVING EAST AT 27 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ONYCHA...STEDMAN...GREEN BAY AND ESTOTHEL THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Special weather statement, Jun 29, 12:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
104 PM CDT SUN JUN 29 2008

ALZ061-063-291830-
UPPER MOBILE-LOWER MOBILE-
104 PM CDT SUN JUN 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF HUTCHENS ELEMENTARY SCHOOL...MOVING EAST
AT 17 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SEVEN HILLS...HUTCHENS ELEMENTARY SCHOOL...SNOW AND TANNER
WILLIAMS...DAWES...MOBILE AIRPORT...SCHILLINGER AND THREE NOTCH AND
I10 AND MCDONALD ROAD THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Special weather statement, Jun 29, 12:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
142 PM CDT SUN JUN 29 2008

ALZ059-062-FLZ001-291915-
ESCAMBIA-INLAND ESCAMBIA-UPPER BALDWIN-
142 PM CDT SUN JUN 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND BALDWIN
COUNTIES...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTH OF FREEMANVILLE...MOVING EAST AT 39 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MALTA...CANOE...LITTLE ROCK...WAWBEEK...SARDINE...FLOMATON AND I65
AND AL 113 THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Local storm report, Jun 29, 12:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
151 PM CDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     MARINE TSTM WIND 1 ESE DOWNTOWN MOBILE   30.68N 88.01W
06/29/2008  M42.00 MPH       MOBILE             AL   MESONET

            THUNDERSTORM WIND GUST TO 37 KNOTS AT THE USS ALABAMA AWS
            SITE

&&

DL
Special weather statement, Jun 29, 12:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
151 PM CDT SUN JUN 29 2008

MSZ078-079-291930-
GEORGE-STONE-
151 PM CDT SUN JUN 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE AND STONE
COUNTIES...

AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF BEATRICE...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RAMSEY SPRINGS...BENNDALE...BASIN...MOVELLA AND AGRICOLA THROUGH 230
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Special weather statement, Jun 29, 12:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
155 PM CDT SUN JUN 29 2008

ALZ062-064-FLZ001>004-291930-
INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-LOWER BALDWIN-COASTAL
ESCAMBIA-COASTAL SANTA ROSA-
155 PM CDT SUN JUN 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER EASTERN BALDWIN
COUNTY...EXPECTED TO MOVE OVER ESCAMBIA AND SANTA ROSA COUNTIES...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF GATESWOOD...MOVING EAST AT 44 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BARRINEAU PARK...MOLINO...MCDAVID AND CHUMUCKLA THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

The radar

The Mobile radar (KMOB), 98 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
June 29, 1:15 PM CST to 1:17 PM CST
Where
Escambia County, Century
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.970, -87.270

High winds from a thunderstorm blew down several trees and power lines in Century.

Thunderstorm Wind, Santa Rosa

When
June 29, 1:40 PM CST to 1:45 PM CST
Where
Santa Rosa County, (Nse)nas Whitng Fld to Pace
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.700, -87.000

High winds from a cluster of thunderstorms blew down several trees between Whiting Field and Pace. One of the trees fell on a home and caused damage to the roof.

Thunderstorm Wind, Okaloosa

When
June 29, 1:55 PM CST to 1:57 PM CST
Where
Okaloosa County, Escambia Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.970, -86.670

High winds from a thunderstorm blew down several trees and power lines near Escambia Farms.

Thunderstorm Wind, Okaloosa

When
June 29, 2:15 PM CST to 2:17 PM CST
Where
Okaloosa County, Crestview
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.750, -86.600

High winds from a thunderstorm blew down trees and power lines in the Crestview area.

Thunderstorm Wind, Okaloosa

When
June 29, 2:30 PM CST to 2:32 PM CST
Where
Okaloosa County, Valparaiso
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
30.480, -86.500

High winds from a thunderstorm blew down several trees and power lines in the Valparaiso area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115787, 115789, 115791, 115793, 115798.